rss
Postgrad Med J 75:32-34 doi:10.1136/pgmj.75.879.32
  • Short report

Hyponatraemia and seizures after ecstasy use

  1. Simon B Holmes,
  2. Anindo K Banerjee,
  3. William D Alexander
  1. Department of Medicine, Queen Mary's Hospital, Frognal Avenue, Sidcup DA14 6LT, UK
  1. AK Banerjee, Department of Medicine, Bromley Hospital, Cromwell Avenue, Bromley, Kent BR2 9AJ, UK
  • Accepted 22 July 1998

Abstract

A patient presented to our unit with seizures and profound hyponatraemia after ingestion of a single tablet of ecstasy. The seizures proved resistant to therapy and ventilation on the intensive care unit was required. Resolution of the seizures occurred on correction of the metabolic abnormalities. The pathogenesis of seizures and hyponatraemia after ecstasy use is discussed. Ecstasy use should be considered in any young patient presenting with unexplained seizures and attention should be directed towards electrolyte levels, particularly sodium.

Ecstasy (MDMA, 3,4-methylenedioxymetamphetamine) is a popular recreational drug among young people, who consider it to be ‘safe’, provided large volumes of water are consumed to prevent dehydration. There is growing concern regarding this drug and both its long- and short-term effects and there have been several well-publicised deaths. We describe a serious adverse event following the ingestion of a single tablet of ecstasy.

Case report

A 26-year-old man was admitted to hospital after a seizure at home. He had ingested one tablet of ecstasy 6 hours prior to the onset of the seizures. In keeping with popular practice, he had consumed a large volume of water along with the ecstasy tablet. No other drugs were taken, and there was no significant medical history.

On arrival at the Accident and Emergency department his cardiovascular and respiratory systems were stable, and he was well oxygenated. His conscious state was altered, compatible with a post-ictal state. He had bitten his tongue, but had no urinary or faecal incontinence. There were no other positive physical signs.

Investigations showed a serum sodium of 101 mmol/l, serum calcium 1.5 mmol/l, serum albumin 29 g/dl and the measured serum osmolality 248 mOsmol/kg. The full blood count, coagulation studies, liver function tests, arterial blood gas analysis and other electrolytes were normal.

In the Accident and Emergency department he suffered generalised tonic-clonic seizures which were initially controlled with 10 mg of intravenous diazepam. Over the next two hours further seizures occurred at 20-minute intervals lasting 5–10 minutes each, which resulted in compromise of the airway and aspiration of stomach contents. These seizures did not respond to further administration of intravenous diazepam. The chest X-ray showed widespread opacification of both lungs consistent with pulmonary oedema. His respiratory function deteriorated necessitating the use of intermittent positive pressure ventilation and support on the intensive care unit.

A diagnosis of seizures secondary to hyponatraemia with pulmonary oedema and aspiration of gastric contents was made. Intravenous frusemide was given and reduced the pulmonary oedema. A slow infusion of 0.9% sodium chloride solution and frusemide was used to gradually restore the serum sodium to normal. The aspiration pneumonia was treated with intravenous cefuroxime combined with intravenous metronidazole. When the hyponatraemia and pulmonary oedema had resolved he was weaned off the ventilator without event. Consciousness returned within 24 hours and there was no recurrence of the seizures. Serum electrolytes were restored to normal within 3 days of admission. He was discharged 5 days after admission and returned to work the following week.

Discussion

Hyponatraemia may occur after ecstasy use.1 2Animal studies have demonstrated that a single dose of ecstasy results in 5-hydroxytryptamine (5-HT)3 and dopamine4release in a dose-dependent manner. Rapid elevation of serum corticosterone and prolactin levels occurs through a 5-HT2receptor-mediated mechanism.3 5-HT release caused increased antidiuretic hormone secretion in some animal studies.5The syndrome of inappropriate antidiuretic hormone secretion has been proposed as the mechanism by which hyponatraemia occurs after ecstasy use.6 7 However, the biochemical findings do not always support this hypothesis,8 which is diminishing in popularity.

Other theories have been suggested for the pathogenesis of the hyponatraemia. Hyperthermia9 and sweating, known consequences of ecstasy ingestion and vigorous dancing, result in sodium loss which, coupled with excessive water intake, leads to hyponatraemia.8 Evidence of water intoxication has been detected both in vivo 10 andpost-mortem.11 However, the mechanism may be more complex, and multifactorial in origin. The toxic effects of ecstasy are due directly to the parent compound12 and not to impurities within the tablet.9

In our patient the serum sodium was lower than in previous reports of hyponatraemia after ecstasy ingestion in which the values ranged from 118–130 mmol/l.1 2 13 14 There was no evidence of hyperpyrexia, rhabdomyolysis or a raised creatine kinase level, which have been consistent findings in previous patients.

The pathogenesis of the seizures remains unclear. Ecstasy is toxic to the axons of the serotonergic neurones within the brain.15The toxicity is not permanent, and rapid recovery may occur.16 In addition, ecstasy affects other receptors within the central nervous system.3 The acute effects of this neurotoxicity and their relationship to seizures is not known. Seizures occur after ecstasy use in the absence of any metabolic abnormality,9 suggesting a role for this neurotoxicity. In the present case, severe hyponatraemia and cerebral oedema coupled with the neurotoxic effects of ecstasy may have precipitated and sustained the seizures, which proved resistant to therapy with intravenous diazepam. Resolution of the seizures occurred after correction of the hyponatraemia and serum electrolyte abnormalities. The seizures were not preceded by an altered conscious state as in previous reports. A catatonic stupor seen in previous patients1 2 did not occur in the present case.

Although most likely to be dilutional, the cause and significance of the hypocalcaemia and hypoalbuminaemia is unclear. There were, however, no clinical signs or adverse effects related to the hypocalcaemia, and the abnormalities resolved without specific intervention.

Learning points

  • seizures following ecstasy use may not respond to therapy with anticonvulsants and benzodiazepines

  • ecstasy ingestion may result in hyponatraemia which is exacerbated by water intoxication

  • unrestricted water intake should not be recommended following ecstasy use

  • patients may present with seizures and hyponatraemia without other features of ecstasy toxicity

Ecstasy is widely considered to be safe and without significant adverse effects provided large volumes of water are ingested at the same time to prevent dehydration. There is evidence to suggest that cerebral oedema may occur in this setting,3 4 11 and it is recommended that salt be ingested along with reduced volumes of water.17 The present case illustrates that a single ecstasy tablet can produce severe hyponatraemia and seizures when exacerbated by water intoxication. The management of any patient presenting after ecstasy use should include estimation of serum electrolyte levels, particularly sodium, and observation for seizures. Restoration of electrolyte balance and, in particular, correction of hyponatraemia, should be a priority, with early transfer to a high dependency unit should the patient's general condition deteriorate. Ecstasy use should be considered in any young person presenting with unexplained seizures and/or hyponatraemia.

References